Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Adjoint functors induced by adjoint linear transformations


Author: Paul H. Palmquist
Journal: Proc. Amer. Math. Soc. 44 (1974), 251-254
MSC: Primary 46M15; Secondary 18A40
MathSciNet review: 0346548
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Adjoint linear transformations between Hilbert spaces or, more generally, between dual systems of topological vector spaces induce contravariant functors which are adjoint on the right--essentially a Galois connection between the posets of subsets (or subspaces) of the spaces. Modulo scalars the passage from linear maps to functors is one-to-one; indeed, modulo scalars, two linear transformations are adjoint (hence both are weak continuous) if and only if the induced functors are adjoint.


References [Enhancements On Off] (What's this?)

  • [1] Peter Freyd, Abelian categories. An introduction to the theory of functors, Harper’s Series in Modern Mathematics, Harper & Row, Publishers, New York, 1964. MR 0166240 (29 #3517)
  • [2] P. Halmos, Introduction to Hilbert spaces, 2nd ed., Chelsea, New York, 1957.
  • [3] Reports of the Midwest Category Seminar. IV, Edited by S. MacLane. Lecture Notes in Mathematics, Vol. 137, Springer-Verlag, Berlin-New York, 1970. MR 0263888 (41 #8487)
  • [4] Saunders MacLane, Categories for the working mathematician, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 5. MR 0354798 (50 #7275)
  • [5] Helmut H. Schaefer, Topological vector spaces, The Macmillan Co., New York; Collier-Macmillan Ltd., London, 1966. MR 0193469 (33 #1689)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46M15, 18A40

Retrieve articles in all journals with MSC: 46M15, 18A40


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1974-0346548-4
PII: S 0002-9939(1974)0346548-4
Keywords: Adjoint, adjoint linear operators, adjoint functors, adjoint on the right, Galois connection, Hilbert space, poset, topological vector space, dual system
Article copyright: © Copyright 1974 American Mathematical Society